Virginia, 2015

Hail and Damaging Winds in Virginia, June 1, 2015

June 1, 2015 · NWS RNK · 11 events in 7 counties and zones

A few thunderstorms became severe during the afternoon and evening of June 1st, triggered by the combination of instability associated with a nearby upper level trough, and low level convergence associated with a cold front approaching from the northwest. 5 to nearly 2 inch range ahead of the cold front leading to pockets of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few thunderstorms became severe during the afternoon and evening of June 1st, triggered by the combination of instability associated with a nearby upper level trough, and low level convergence associated with a cold front approaching from the northwest. Precipitable water values were observed climbing into the 1.5 to nearly 2 inch range ahead of the cold front leading to pockets of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 12:42 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 1, 12:42 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EDT MON JUN 1 2015

.SYNOPSIS...
A COLD FRONT JUST WEST OF THE MOUNTAINS WILL DRIFT EAST INTO THE
AREA LATER TODAY BEFORE STALLING ALONG THE BLUE RIDGE OVERNIGHT
INTO TUESDAY. LOW PRESSURE RIDING UP ALONG THE BOUNDARY WILL KEEP
PERIODIC ROUNDS OF SHOWERS AND STORMS GOING INTO THE MIDDLE OF
THE WEEK. THE BOUNDARY WILL SLOWLY DRIFT INTO THE CAROLINAS ON
WEDNESDAY AS HIGH PRESSURE BUILDS NORTH OF THE AREA AND WEDGES
SOUTH ALONG THE APPALACHIANS INTO THURSDAY OR FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1005 AM EDT MONDAY...

GOING TO SEE COVERAGE OF SHOWERS AND THUNDERSTORMS INCREASE OVER
THE MTNS AS WE HEAD TOWARD EARLY AFTERNOON AHEAD OF UPPER LOW
SITUATED OVER THE TN VLY. MADE SOME ADJUSTMENTS DOWN TO POPS THIS
MORNING AS COVERAGE IS SPARSE. MAIN FOCUS FOR CONVECTION WILL BE
STRONG LOW LVL CONVERGENCE AND MOISTURE POOLING ACROSS THE
MTNS...SO HIGHER POPS SEEM JUSTIFIED HERE.

NOT GOING TO ISSUE ANY FLASH FLOOD WATCHES AT THIS TIME AS OVERALL
COVERAGE HAS NOT BEEN GREAT IN THE PAST 2 DAYS. WILL HAVE TO WATCH
FOR STRONGER STORMS OVER THE MTNS OF FAR SW VA INTO SE WV THOUGH
FOR TRAINING AND POSSIBLY ISOLATED FLOODING.

PWATS OF 1.0 TO 1.25 INCREASING TO 1.5 TO 1.75 THIS AFTERNOON AND
MODIFIED SOUNDINGS INDICATE POTENTIAL FOR WET MICROBURSTS...THOUGH
ISOLATED THREAT.

NO CHANGES TO FORECAST HIGHS WITH MID 80S EAST TO UPPER 70S WEST.

PREVIOUS DISCUSSION FROM EARLY THIS MORNING...

INCREASING THREAT FOR MORE PERIODIC ROUNDS OF SHOWERS AND STORMS TO
TAKE PLACE OVER THE NEXT 24 HOURS AS THE UPPER TROUGH TO THE WEST
SHIFTS EAST PUSHING ITS ASSOCIATED WEAK COLD FRONT INTO THE REGION
TONIGHT. AHEAD OF THESE FEATURES...DEEPENING SOUTH/SW FLOW WILL
CONTINUE TO PULL HIGH PWAT MOISTURE OF 1.5-2 INCHES NORTH RESULTING IN
SHRA/TSRA OVER THE SOUTH/SE EARLY THIS MORNING PER AXIS OF HIGH SURFACE
BASED THETA-E...AND THEN ESPCLY WEST/NORTH THIS AFTERNOON/EVENING.
HOWEVER MORE CLOUD COVER INTO THE AFTERNOON WILL LIKELY MAKE FOR A BIT
LESS INSTABILITY SUGGESTING BIGGER THREAT WITH HEAVY RAIN GIVEN WEAK
BUT UNIFORM SW FLOW ALOFT AND POTENTIAL FOR TRAINING BANDS OR CLUSTERS.
LATEST GUIDANCE SHOWS BEST LIFT RIGHT AHEAD OF THE FRONT OVER THE FAR
WEST BY MID/LATE AFTERNOON...THEN ACROSS THE NORTH AS THE BOUNDARY SAGS
IN AND DIFFLUENCE INCREASES OVERTOP LOW LEVEL CONVERGENCE WITH A WEAK
SURFACE WAVE ALONG THE FRONT. THUS AFTER EARLY CHANCE POPS MAINLY
SOUTH...EXPECT A BIT OF A LULL BEFORE CONVECTION REFIRES BLUE RIDGE AND
POINTS WEST THIS AFTERNOON WHERE WILL UP TO HIGH LIKELY OR EVEN LOW END
CATEGORICAL POPS INTO THIS EVENING.

OTHERWISE WONT HOIST ANY FLOOD HEADLINES GIVEN SPREAD OF HEAVY RAIN
OVER THE LAST FEW DAYS BUT MAINTAIN MENTION IN THE HWO ALONG WITH
ISOLATED SEVERE PER LATEST MARGINAL THREAT OFF SWODY1. SHOULD BE A BIT
COOLER TODAY GIVEN CLOUDS AND MORE WIDESPREAD SHOWERS BUT TRICKY AS A
LITTLE MORE SUN COULD CAUSE READINGS TO JUMP INTO THE 80S OUT WEST AND
WELL INTO THE 80S BLUE RIDGE EAST GIVEN THE LAGGING FRONT. THEREFORE
BUMPED UP READINGS A LITTLE IN THE WEST WHILE LEAVING THE EAST IN THE
LOW/MID 80S OVERALL FOR NOW.

FRONT WILL STILL BE ACROSS THE FAR WEST TONIGHT BEFORE SPILLING SOUTH
INTO THE AREA FROM THE NORTH LATE AS A WAVE ALONG THE BOUNDARY PASSES.
LATEST MODELS KEEP THE MAIN FOCUS RIGHT ALONG THE FRONT TO THE NORTH
AND WEST WITH CONTINUED HIGH POPS NEEDED THROUGH AT LEAST MIDNIGHT.
ALSO MAY PERHAPS SEE ANOTHER BAND OUT EAST THIS EVENING FROM EARLIER
WESTERN PREFRONTAL CONVECTION OR POSSIBLE OUTFLOW AS SEEN IN THE SPC
WRF SOLUTION AND HINTED AT BY OTHER GUIDANCE SO INCLUDED A RIBBON OF
LIKELY POPS SE THIS EVENING AS WELL AS OVER THE NW. INSTABILITY WANES
FROM NW TO SE OVERNIGHT BUT MOISTURE REMAINS DEEP SUGGESTING AT LEAST
SOME ADDED COVERAGE AROUND AFTER MIDNIGHT ESPCLY GIVEN A WEAKLY
DIFFLUENT UPPER PATTERN AHEAD OF THE TN VALLEY 5H LOW AND AIDED BY WEAK
CONVERGENCE ALONG THE FRONT. THEREFORE LEAVING IN CHANCE POPS MOST
SPOTS DESPITE A SLOW DECREASE IN OVERALL FOCUS IN WAKE OF THE EXITING
WAVE AND LOSS OF HEATING. TEMPS MAINLY IN THE 60S BUT LIKELY A LITTLE
COOLER WEST WHERE LIKELY WORKED OVER FROM A FEW ROUNDS OF CONVECTION.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
AS OF 245 AM EDT MONDAY

MODELS ARE IN BETTER CONSENSUS ON THE TIMING OF A FRONTAL PASSAGE
ON TUESDAY AS WELL AS THE PLACEMENT OF THE UPPER LOW ACROSS THE MID
SOUTH THROUGH THE PERIOD. THIS SPELLS A CONTINUED TREND TOWARD
WETTER AND COOLER CONDITIONS.

HIGH PWAT VALUES (GREATER THAN 1.5 INCHES) 1-2 STANDARD DEVIATIONS
ABOVE NORMAL REMAIN ENTRENCHED ALONG AND EAST OF THE BLUE RIDGE
THROUGH THE PERIOD. MEANWHILE...ALOFT OUR FORECAST AREA FALL UNDER A
A REGION OF UPPER DIVERGENCE TO THE NORTHEAST OF THE UPPER LEVEL LOW
WITH SPOKES OF ENERGY PINWHEELING AROUND THIS LOW. ONE OF THESE
WAVES MOVES THROUGH ON TUESDAY...THIS COMBINED WITH THE SFC BOUNDARY
PUSHING SOUTH THROUGH THE AREA AND THETA-E RIDGE IN PLACE SHOULD
BRING WIDESPREAD SHOWERS AND STORMS...WITH THE BEST INSTABILITY
EXPECTED TO BE SOUTH OF THE LOW LEVEL BOUNDARY COINCIDENT WITH SPC'S
MARGINAL OUTLOOK.

WITH 850MB BAROCLINIC ZONE AND GOOD OVERRUNNING OF HIGHER THETA-E
AIR INTO THE AREA...PUSHED UP POPS TO LIKELY CATEGORY LATE TUESDAY
INTO TUESDAY NIGHT. WILL HAVE TO MONITOR THIS TIMEFRAME FOR THE
POTENTIAL FOR HEAVY RAIN WHICH WILL CONTINUE TO BE HIGHLIGHTED IN
THE HWO.

WIDESPREAD CLOUDS AND SHOWERS WITH A FAIRLY DEEP MOIST SOUTHEAST
FLOW WILL KEEP TEMPS COOLER THAN GUIDANCE VALUES WEDNESDAY.TRENDED
HIGHS DOWN NOT ONLY ON WEDNESDAY...BUT WEDNESDAY NIGHT AND THURSDAY
AS WELL...AS A WEDGE OF HIGH PRESSURE REMAINS IN PLACE THROUGH
THE REST OF THE SHORT TERM PERIOD.

WITH THIS PERSISTENT HIGH PWAT AIR LOCKED IN PLACE...UPPER
DIVERGENCE FROM THE SLOW MOVING UPPER LOW...WIDESPREAD CLOUDS AND
SHOWERS WILL CONTINUE THROUGH THURSDAY. AS 850MB BAROCLINIC ZONE
SLIDES SOUTH LATE WEDNESDAY INTO THURSDAY...AXIS OF HEAVIEST PRECIP
MAY ALSO PUSH SOUTH OF THE AREA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 1155 AM EDT SATURDAY...

EVEN WITH SOME SPREAD IN THE LONG RANGE GUIDANCE...CONSENSUS IN
HAS THE CLOSED LOW IS A FAVORABLE POSITION WEDNESDAY NIGHT
THROUGH FRIDAY TO BRING ABUNDANT MOISTURE INTO AT LEAST THE
SOUTHERN PART OF THE MID ATLANTIC REGION. LESS CERTAIN HOW MUCH OF
A SURFACE REFLECTION THERE WILL BE OF THIS FEATURE. FOR NOW WPC
WAS FORECASTING A WEAK LOW OVER THE SOUTHEAST. MODELS SUGGEST IS
IT POSSIBLE FOR A SHALLOW SURFACE HIGH TO BE WEDGES IN OVER THE
APPALACHIANS THROUGH FRIDAY WITH A COASTAL FRONT HELPING ENHANCE
THE WEDGE. OVERALL PATTERN FOR THE FORECAST AREA STAYS WET THROUGH
AT LEAST THURSDAY WITH NEAR NORMAL TEMPERATURES.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 130 PM EDT MONDAY...

EXPECT SCATTERED TO NUMEROUS SHRA/TSRA THIS AFTERNOON INTO THE
EVENING...WITH THE BEST COVERAGE FROM BLF-BCB-LYH NORTH. THIS IS
THANKS TO MOIST LOW LEVELS AND UPPER LOW MOVING ACROSS THE TN
VALLEY. THE THREAT OF STORMS WILL BE ERODING OVERNIGHT WITH SOME
LIGHT SHOWERS STILL AROUND. MAIN ISSUE REGARDING LATE TONIGHT
THROUGH TUE MORNING WILL BE FOG/LOW CLOUDS. SHOULD SEE MINOR
CLEARING. THINKING THE MTNS WILL SEE IFR OR WORSE TOWARD MORNING
WITH MVFR TO IFR ELSEWHERE. WITH THE STORMS THIS AFTERNOON THRU
THIS EVENING CIGS/VSBYS WILL MAINLY STAY OVER 3KFT AND ABOVE
6SM...BUT AT TIMES WITH HEAVY DOWNPOURS EXPECT 1-3KFT CIGS AND
1-3SM VSBYS.

EXTENDED DISCUSSION...

EXPECT PERIODS OF SUB-VFR CONDITIONS INTO TUESDAY WITH LOWER
CIGS/VSBY REDUCTIONS WITH ANOTHER ROUND OF SHRA/TSRA BY MIDDAY
INTO TUESDAY AFTERNOON.

MODEL TRENDS IN STALLING THE FRONT NEAR THE REGION DURING MIDWEEK
SUGGESTS LESS DRYING...WITH CONTINUED ROUNDS OF SHOWERS AND
POSSIBLE STORMS INTO THURSDAY...AND PERHAPS LINGERING MVFR/IFR
CONDITIONS AS WELL DUE TO THE COMBINATION OF EASTERLY FLOW AND
PERIODS OF SHOWERS.

THREAT OF MAINLY AFTERNOON/EVENING SHRA/TSRA TO LINGER INTO
SATURDAY WITH POTENTIAL MVFR OR WORSE VSBYS LATE AT NIGHT/EARLY
MORNINGS WITH FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH
NEAR TERM...JH/WP
SHORT TERM...PH
LONG TERM...AMS
AVIATION...JH/WP
Hazardous weather outlook, Jun 1, 3:06 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 AM EDT MON JUN 1 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-020815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
406 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

BANDS OF THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL BE POSSIBLE
THIS AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE STORMS
CONTAINING DAMAGING WINDS COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY
INTO WEDNESDAY. ADDITIONAL HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING...ESPECIALLY IN AREAS THAT EXPERIENCE MULTIPLE ROUNDS OF
SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 1, 9:41 AM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 AM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND DMG     4 WNW DANVILLE CITY     36.60N 79.48W
05/31/2015                   CITY OF DANVILLE   VA   911 CALL CENTER

            1 TREE DOWN ALONG RIVERSIDE DRIVE

0919 PM     TSTM WND DMG     1 NNE DANVILLE CITY     36.60N 79.41W
05/31/2015                   CITY OF DANVILLE   VA   FIRE DEPT/RESCUE

            1 TREE DOWN ALONG THE 2300 BLOCK OF RIVERSIDE DR.

&&

JMORROW
Special weather statement, Jun 1, 12:24 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT MON JUN 1 2015

WVZ042>044-011815-
SUMMERS-MERCER-MONROE-
124 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN SUMMERS...NORTHEASTERN MERCER AND WEST CENTRAL MONROE
COUNTIES...

AT 123 PM EDT...A STRONG THUNDERSTORM WAS OVER ATHENS...MOVING
NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH...AND PEA SIZE HAIL OR LARGER ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HINTON...
ATHENS...
PIPESTEM...
CAMP CREEK...
AND ELLISON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR BLUESTONE LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3768 8090 3767 8090 3768 8089 3754 8071
      3737 8100 3747 8112 3769 8091
TIME...MOT...LOC 1723Z 229DEG 14KT 3746 8101

PW
Special weather statement, Jun 1, 12:32 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT MON JUN 1 2015

VAZ010-011-013-011815-
BLAND-PULASKI-GILES-
132 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PULASKI...CENTRAL GILES AND EAST CENTRAL BLAND
COUNTIES...

AT 131 PM EDT...A STRONG THUNDERSTORM WAS OVER MECHANICSBURG...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH...AND PEA SIZE HAIL OR LARGER ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PEMBROKE...
PETERSTOWN...
AND POPLAR HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3734 8086 3735 8085 3735 8086 3741 8082
      3739 8078 3737 8077 3738 8075 3730 8056
      3707 8091 3707 8093 3712 8101
TIME...MOT...LOC 1731Z 218DEG 18KT 3715 8092

PW
Special weather statement, Jun 1, 12:35 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT MON JUN 1 2015

VAZ047-011830-
BUCKINGHAM-
135 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT
BUCKINGHAM COUNTY...

AT 135 PM EDT...A STRONG THUNDERSTORM WAS OVER TOGA...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH...AND PEA SIZE HAIL OR LARGER ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
NEW CANTON...
CENTENARY...
AND ANDERSONVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3764 7825 3762 7826 3742 7864 3753 7877
      3776 7854 3776 7850 3780 7849 3776 7847
      3775 7844 3773 7836 3772 7834 3769 7824
TIME...MOT...LOC 1735Z 231DEG 17KT 3754 7864

PW
Special weather statement, Jun 1, 12:50 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 1 2015

VAZ022-023-033-034-011815-
ROANOKE-BOTETOURT-BEDFORD-FRANKLIN-
150 PM EDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN ROANOKE...NORTHWESTERN FRANKLIN...SOUTHEASTERN CITY OF
SALEM...CITY OF ROANOKE...SOUTHEASTERN BOTETOURT AND NORTHWESTERN
BEDFORD COUNTIES...

AT 148 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDEDG FROM
ROANOKE TO COPPER HILL...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH...TORRENTIAL DOWNPOURS AND PEA SIZE HAIL
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BENT MOUNTAIN...
AND MONTVALE.

THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING...ESPECIALLY IN THE
CITY OF ROANOKE...SOUTH TO CLEARBROOK.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3753 7961 3708 8003 3708 8011 3710 8011
      3712 8013 3712 8015 3733 8002
TIME...MOT...LOC 1748Z 232DEG 11KT 3727 7995 3710 8011

WP
Special weather statement, Jun 1, 1:18 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT MON JUN 1 2015

VAZ009-010-012-011900-
WYTHE-SMYTH-BLAND-
218 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SMYTH...WYTHE AND CENTRAL BLAND COUNTIES...

AT 217 PM EDT...A STRONG THUNDERSTORM WAS NEAR MARION WYTHEVILLE...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
BLAND...
RURAL RETREAT...
MAX MEADOWS...
AND SPEEDWELL.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS. CLOUD TO GROUND LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

LAT...LON 3720 8108 3690 8083 3676 8122 3676 8127
      3675 8129 3675 8136 3689 8147
TIME...MOT...LOC 1817Z 239DEG 23KT 3685 8133

MBS

The radar

The Roanoke radar (KFCX), 41 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Hail, Roanoke

When
June 1, 1:20 PM EST
Where
Roanoke County, 1.08 mi ENE of Leslie
Measured
1 in hail
Reported by
Public
Coordinates
37.228, -79.883

Hail, Bedford

When
June 1, 1:25 PM EST
Where
Bedford County, 1.11 mi E of Hardy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.230, -79.810

Hail, Bath

When
June 1, 3:05 PM EST
Where
Bath County, 3.87 mi W of Callison
Measured
1 in hail
Reported by
Public
Coordinates
37.986, -79.971

Thunderstorm Wind, Bath

When
June 1, 3:05 PM EST
Where
Bath County, 3.86 mi W of Callison
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.985, -79.971

Several trees were blown down inside the Bolar Mountain Campground.

Hail, Amherst

When
June 1, 3:10 PM EST
Where
Amherst County, Amherst
Measured
0.75 in hail
Reported by
Public
Coordinates
37.580, -79.050

Thunderstorm Wind, Charlotte

When
June 1, 4:31 PM EST
Where
Charlotte County, 2.28 mi SW of Phenix
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.060, -78.783

Four trees were blown down along Bethel Road.

Heavy Rain, Roanoke

When
June 1, 5:53 PM EST to 6:53 PM EST
Where
Roanoke County, 1.15 mi E of Roanoke City
Reported by
911 Call Center
Coordinates
37.273, -79.930

Street flooding due to heavy rainfall of 1 to 1.5 inches in a few hours caused a vehicle to be caught in a foot of water at the intersection of 9th Street and Campbell Avenue.

Hail, Botetourt

When
June 1, 5:57 PM EST
Where
Botetourt County, 0.14 mi NNE of Blue Ridge
Measured
1 in hail
Reported by
Public
Coordinates
37.382, -79.819

Hail, Bedford

When
June 1, 6:02 PM EST
Where
Bedford County, 1.62 mi E of Villamont
Measured
1 in hail
Reported by
Public
Coordinates
37.398, -79.751

Dime to quarter-size hail was observed on Camp Jaycee Road.

Heavy Rain, Roanoke (C)

When
June 1, 6:32 PM EST to 7:32 PM EST
Where
Roanoke (C) County, 0.3 mi WNW of Roanoke
Reported by
911 Call Center
Coordinates
37.272, -79.955

Urban flooding due to heavy rain led to closure of intersection of Campbell and Patterson Avenues.

Heavy Rain, Roanoke

When
June 1, 6:37 PM EST to 7:37 PM EST
Where
Roanoke County, 0.68 mi WSW of Vinton
Reported by
911 Call Center
Coordinates
37.278, -79.912

Tinker Creek rose several feet and flooded the low water bridge at Wise Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571109, 571110, 571111, 571115, 571112, 571116, 571329, 571113, 571114, 571333, 571331.